Tornadoes · United States · North Dakota · 2016

EF0 tornado, Lakota Muni Arpt to Michigan City, North Dakota, July 7, 2016

From Lakota Muni Arpt to Michigan City, this EF0 tornado ran 9.0 miles across Nelson County on July 7, 2016, touching down at 2:05 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 7, 2016
Touchdown
2:05 PM CDT (19:05 UTC)
Lifted
2:35 PM CDT (19:35 UTC)
On the ground
30 minutes
Path length
9.0 miles (14.5 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Nelson County
Touchdown point
47.990, -98.310
Lift-off point
48.020, -98.120
Record number
1607071305-01

What the Weather Service recorded

Much like the July 4th severe episode, surface winds were very weak throughout this event. However, there was a strong upper low that moved into north central North Dakota during the afternoon. The most sun and surface heating occurred around the low. By the early afternoon, a line of thunderstorms developed between Devils Lake and Cooperstown (ND), and several funnel cloud reports were quickly received. Other cells formed around the Grand Forks area and over portions of west central Minnesota. Every thunderstorm seemed to have a shelf cloud associated with it, each producing funnel clouds or low hanging appendages. The thunderstorms over west central Minnesota produced large hail.

A tornado tracked intermittently to the east-northeast for about nine miles. Damage was confined to the occasional shelterbelt or grove along the path, where numerous large branches and limbs were broken off. The tornado was briefly viewed and photographed as it approached the city of Michigan, before it was wrapped in heavy rain. Peak winds were estimated at 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 7, 12:47 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 7, 12:47 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1247 PM CDT THU JUL 7 2016

.UPDATE...
Issued at 1247 PM CDT Thu Jul 7 2016

Latest SPC day 1 convective outlook backed up the marginal risk
area through the entire FA now, and backed up the slight risk area
up toward KTVF. Starting to see some tstm development around the
KDVL region, but not a lot of heating has occurred there yet, so
doubting this activity will be severe for a while yet. Otherwise a
large area of light rain covers southeast ND, moving ENE. Still
expecting thunder activity to increase more between now and mid to
late afternoon, and last into the evening. Forecast has this
thinking covered well for now.

&&

.SHORT TERM...(Today and tonight)
Issued at 202 AM CDT Thu Jul 7 2016

Main forecast concern will be severe weather threat for today.
High resolution guidance in fair agreement with surface features however
Latest Cam guidance still trying to get together on where the main
convective complex will develop.

In the near term arc of shra/isold T associated with lead impulse will
continue to lift northeastward with highest pops across the north
this morning but with current weakening trend may be rather
spotty.

From late morning on relatively strong short wave currently in E
MT will propagate east across the region today. As it does surface
low pressure over central SD will lift ne to roughly the central
valley by early afternoon with N-S boundary running along the
dakotas/Minnesota border. As current pcpn band lifts northward the
southern half of the forecast area should see solar which will
help destabilize the atmosphere. With favorable upper
support/forcing arriving aft 18z expecting some sort of complex
developing and propagating east. Big question is where. Latest
HRRRX cams have main development across the southern valley into
eastern SD. Damaging wind looks to be the primary concern at this
point with the complex propagating eastward across west central Mn
during the afternoon. Farther north in less unstable airmass
degree of convection more in question. With wave and inverted trof
will likely still see areas of rain/T so will maintain relatively
higher pops. Temperatures will hinge greatly on cloud cover with
coolest temperatures across the north.

Wave will push through this evening with rain ending from west to
east lingering in the NE overnight. Cold advection in wake of low
passage will drop temperatures into the 50s.

.LONG TERM...(Friday through Wednesday)
Issued at 202 AM CDT Thu Jul 7 2016

Friday will be a bit blustery and overall cooler. Convective
temperatures running from the upper 60s north to mid 70s across
the south. With moist layer AOB 5k ft expect cu development and
have adjusted max temperatures close to convective temperatures.

High pressure will bring diminishing wind to the region. Will have
to monitor for fog potential depending on how much rain occurs
today.

Mid level ridging builds into the FA Saturday dry conditions and
moderating temperatures but still on the cool side of average.

With warm advection push and apparent weak wave riding the ridge
will maintain low end pops Saturday night.

Sunday-Wednesday...Southwest flow aloft expected to develop early in
this period as a strong upper low ejects into the western Dakotas
and then southern Manitoba. This upper low has trended slower with
each of the past few model runs. Details still uncertain...but with
the region in the warm sector multiple high impact severe
thunderstorm events appear possible. The strongest signal for severe
potential is on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Jul 7 2016

Still have VFR ceilings and vsbys across the area, with the
exception of KDVL, which is seeing a tstm now. Thunderstorms will
be prevalent across the FA into the early evening, and perhaps
beyond that at KTVF and KBJI. As stronger storms move thru
ceilings may briefly dip into MVFR levels, but hard to time that
at this point. Models also indicate lowering ceilings tonight into
Friday morning. Not sure exactly how low to go, so just kept them
in MVFR levels for now. Winds overall look to remain on the low
side.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...TG/Voelker
AVIATION...Godon
Hazardous weather outlook, Jul 7, 6:52 AM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT THU JUL 7 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT THU JUL 7 2016

...SEVERE STORMS POSSIBLE ACROSS THE FAR SOUTH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL CROSS THE REGION TODAY RESULTING IN
AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE DURING THE DAY.
THE FAVORED TIME FRAME FOR STRONGER STORM DEVELOPMENT WILL BE
FROM NOON TO 6 PM. THE MOST UNSTABLE CONDITIONS AND FAVORED
LOCATION FOR SEVERE STORMS WILL FROM THE SOUTHERN VALLEY INTO
ADJACENT WEST CENTRAL MINNESOTA. FARTHER NORTH CONDITIONS WILL
NOT BE AS FAVORABLE FOR SEVERE STORMS HOWEVER A FEW STORMS COULD
APPROACH SEVERE LIMITS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS
FOLLOWED BY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 7, 1:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
158 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FUNNEL CLOUD     4 SSW STUMP LAKE        47.86N 98.47W
07/07/2016                   NELSON             ND   911 CALL CENTER

            SMALL FUNNEL CLOUD OBSERVED MOVING UP AND DOWN FROM CLOUD
            BASE... AS VIEWED FROM DEVILS LAKE.

0125 PM     FUNNEL CLOUD     6 W BINFORD             47.56N 98.47W
07/07/2016                   GRIGGS             ND   LAW ENFORCEMENT

0135 PM     FUNNEL CLOUD     5 NW RED WILLOW LAKE    47.70N 98.45W
07/07/2016                   NELSON             ND   LAW ENFORCEMENT

            FUNNEL NEARLY HALFWAY DOWN.

&&

GGUST

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 12:00Z

7.1 hours before the tornado, 232 km from the path. July 7, 2016.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -151, lifted condensation level 713 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 35 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-151 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Devils_lake (DVL), 53 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 85 km away, was scanning. The volume nearest the touchdown began at 19:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of July 7, 2016

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 76:45 AM CDTEF0Boone, MO0.350
July 72:30 PM CDTEF0Renville, ND0.320
July 73:38 PM CDTEF0Bottineau, ND0.320
July 75:06 PM CDTEF0Grand Forks, ND0.320
July 75:15 PM CDTEF0Grand Forks, ND0.540
July 78:53 PM CDTEF0Chase, KS0.150
July 79:10 PM CDTEF3Greenwood, KS4.21,144$100,000
July 79:41 PM CDTEF2Greenwood, KS3.6150$3.8 million
July 710:41 PM CDTEF0Wilson, KS0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.